MAUDE Adverse Event Report: COOK INC HARRISON FETAL BLADDER STENT SET; MPR STENT, BLADDER, FETAL

COOK INC HARRISON FETAL BLADDER STENT SET; MPR STENT, BLADDER, FETAL
Model Number G16766
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer name and address= phone: (b)(6).Initial reporter occupation = quality specialist.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during placement of harrison fetal bladder stent, intended to be used as a thoraco-amniotic shunt in a (b)(6) fetus, the distal third of the catheter would not advance into the fetus.The catheter was assembled as recommended.The catheter was inserted into the fetus; however only the first loop of the catheter advanced, visible on ultrasound.The second loop did not advance into the amniotic cavity, as it was stuck in the trocar.Four attempts were made, via four separate uterine punctures, to insert the stent into the fetus; however, all attempts were unsuccessful.While no difficulties were encountered in accessing the surgical site, the trocar that pushes the stent would not progress and would not release the stent.The stent would stick with the trocar each time the device was removed from inside the uterus.The procedure was completed by draining the pleural effusion for eleven milliliters of fluid and the patient was admitted to the hospital for one day.The effusion (quilotorax) recurred after seven days and another procedure was scheduled for 7-10 days later.Fetal thoracentesis and other procedures will be required throughout the pregnancy.
 
Additional Manufacturer Narrative
Event summary: as reported, during placement of harrison fetal bladder stent, intended to be used as a thoraco-amniotic shunt in a 27-week-gestation fetus, the distal third of the catheter would not advance into the fetus.The catheter was assembled as recommended.The catheter was inserted into the fetus; however only the first loop of the catheter advanced, visible on ultrasound.The second loop did not advance into the amniotic cavity, as it was stuck in the trocar.Four attempts were made, via four separate uterine punctures, to insert the stent into the fetus; however, all attempts were unsuccessful.While no difficulties were encountered in accessing the surgical site, the trocar that pushes the stent would not progress and would not release the stent.The stent would stick with the trocar each time the device was removed from inside the uterus.The procedure was completed by draining the pleural effusion for eleven milliliters of fluid and the patient was admitted to the hospital for one day.The effusion (quilotorax) recurred after seven days and another procedure was scheduled for 7-10 days later.Fetal thoracentesis and other procedures will be required throughout the pregnancy.Investigation ¿ evaluation: a visual inspection and functional testing of the returned device was conducted.A document-based investigation was also performed including a review of complaint history, device history record, and the instructions for use.The product was returned with packaging in the open condition.The returned wire guide has a used appearance.A function test was performed using the returned wire guide.The wire guide successfully passed through the positioner and the stent.Therefore, the customer difficulty could not be recreated during the investigation.Additional device failure analysis was completed.The stent was able to be advanced through the cannula using the stent positioner.Again, the reported failure was not able to be reproduced.A review of the device history record (dhr) found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other related complaints from the lot have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: professional labeling and instructions for use: humanitarian device: authorized by federal (u.S.A.) law for use in the treatment of fetal post-vesicular obstructive uropathy.The effectiveness of this device for this use has not been demonstrated.Indications for use: the harrison fetal bladder stent set is intended for use in fetal urinary tract decompression following the diagnosis of fetal post-vesicular obstructive uropathy in fetuses of 18 to 32 weeks gestational age.Adverse events: the following adverse events have been reported with the use of the harrison fetal bladder stent: ¿ maternal chorioamnionitis: the following side effects have been reported with the use of the harrison fetal bladder stent: ¿ stent migration and stent blockage: potential adverse events and side effects associated with the use of the stent could include: ¿ abdominal wall herniation and its sequelae (including gastroschisis) ¿ ascites ¿ maternal sepsis ¿ amniotic fluid leak ¿ direct trauma to the fetus, such as fetal intestinal perforation ¿ uterine injury or bleeding, placental bleeding ¿ preterm labor ¿ spontaneous abortion the returned harrison fetal bladder stent set was tested, the stent was able to be passed through the trocar using the positioner and wire guide from the set.The customer`s difficulty was not able to be replicated.A review of the device history record found no related anomalies and no other complaints have been received from the field for the complaint lot.The device specification was reviewed and manufacturing controls were found to be in place, the stent sets are tested for functionality prior to shipment.A clinical assessment of the complaint was carried out and concluded the cause for this event can likely be traced to user/procedural issues.The device was used off-label, but the initial loop was able to be inserted into the fetus.It is possible that the additional force needed to advance the stent into the pleural cavity, rather than the bladder, may have contributed to the malfunction.Although unlikely to have contributed to the event, contraindications listed in the ifu for the harrison fetal bladder stent include an abnormal karyotype.Although it is unknown in this case if chromosomal abnormalities were a factor, it is known that a chylothorax is often associated with chromosomal abnormalities.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information since the last report was submitted.

Brand Name
HARRISON FETAL BLADDER STENT SET
Common Device Name
MPR STENT, BLADDER, FETAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11853154
Report Number1820334-2021-01367
Device Sequence Number11724090
Product Code MPR
UDI-Device Identifier00827002167667
UDI-Public(01)00827002167667(17)230810(10)13357896
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
H960001
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/10/2023
Device Model NumberG16766
Device Catalogue NumberJ-HFBS-503540
Device Lot Number13357896
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/10/2021
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer07/30/2021
Initial Report FDA Received Date05/19/2021
Supplement Report FDA Received Date08/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;